Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 45, NWS Duluth, MN

July 14, 2021

NWS Duluth, MN issued this small craft advisory at Jul 14, 2021, 10:10 AM CDT. It took effect at Jul 14, 2021, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2021, 10:10 AM CDT (15:10 UTC)
In effect from
Jul 14, 2021, 2:00 PM CDT
Expired
Jul 14, 2021, 7:00 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

683 
WHUS73 KDLH 141510
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1010 AM CDT Wed Jul 14 2021

LSZ143>146-150000-
/O.NEW.KDLH.SC.Y.0045.210714T1900Z-210715T0000Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
1010 AM CDT Wed Jul 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 15 knots with gusts to 25 knots and
  waves 2 to 4 feet.

* WHERE...Silver Bay Harbor to Two Harbors MN, Two Harbors to 
  Duluth MN, Duluth MN to Port Wing WI and Port Wing to Sand 
  Island WI.

* WHEN...From 2 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
101 
WHUS73 KDLH 142354
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
654 PM CDT Wed Jul 14 2021

LSZ143>146-150100-
/O.EXP.KDLH.SC.Y.0045.000000T0000Z-210715T0000Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
654 PM CDT Wed Jul 14 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds and waves have reduced. Therefore, the Small Craft Advisory
will expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jul 14, 6:30 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 14, 6:30 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
630 AM CDT Wed Jul 14 2021

.DISCUSSION...(Today through Tuesday)
Issued at 414 AM CDT Wed Jul 14 2021

Summary: There is a chance for some showers and storms this
afternoon and evening with the better odds over NW WI. Some storms
could be severe with heavy downpours at times. Hazy and smokey
conditions continue through into Friday morning. Warmer temperatures
will begin working their way back into the region as we head into
Friday with highs in the lower 90s by Monday.

The main focus in the near term is the chance for showers and storms
across portions of the Northland today. A potent upper level trough
is currently moving across the Northern Plains this morning.
Satellite and radar depict a large complex of storms traversing
across SD and NE. This ongoing convection is slightly slower than
previously forecasted and further south. As such we have delayed the
onset of precipitation and lowered the precipitation chances across
our northern counties. With the system now slightly further south we
won't be getting quite the high dewpoints that we were expecting
previously. Dewpoints will still manage to climb into the 60s for
northern WI and with daytime heating we should generate MUCAPEs near
800 J/Kg. Bulk shear is also supportive of some severe weather with
values near 40 kts. Primary threat remains damaging winds. Steep low
level lapse rates combined with increasing pressure gradient of the
surface low headed towards Lake Michigan could produce outflows of
60 mph. Hail remains possible as well but the mid level lapse rates
are looking less favorable for hail growth at this time. Tornado
threat still cannot be fully ruled out due to the LCL heights
remaining around 1000 ft and slight turning in the lower 3km of the
hodograph.

With the preponderance of forcing now further to our south the SPC
has downgraded our severe risk category. Price remains in a slight
risk with the counties further north in a marginal risk. In addition
to the severe weather WPC does have NW WI highlighted in a marginal
risk for excessive rainfall. The deepening low will have a strong
low level jet feeding into it however, the deepest moisture content
is projected to remain south of our CWA. A few models are showing PW
near 1.5 inches through the column which is slightly above the
climatological average for this time of year. Due to how dry we have
been this season we expect most of the soil to quickly absorb the
falling moisture. Any spots that do manage to receive multiple
rounds of storms may be under the threat for flash flooding.

Storms exit the area Wednesday night as a surface high pressure sets
up over the area. Thursday will be the coolest day going forward
with seasonable temperatures in the upper 70s to lower 80s. The long
range guidance does not look promising for precipitation. High
pressure remains over the region with upper level ridging perturbing
from the southwest. Temperatures will continue to climb with the
Northland hitting highs in the 90s by Monday. At this point in time
there does not look to be much of a signal for any cooling amongst
the 00Z suite of global models.

Lastly, haze and smoke are expected to continue today through
Friday. There is currently an Air Quality Alert out for most of
northern MN. Intermittent reduced visibility from smoke will be
possible. A surface high pressure building over central MN Thursday
will begin to shift the surface winds to out of the west and shuffle
the near surface air east. However, we may still see some hazy skies
due to the wildfires over the West Coast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 629 AM CDT Wed Jul 14 2021

Early morning fog is still lingering over HIB/BRD/HYR but is
expected to dissipate quickly this morning. Satellite reveals upper
level clouds encroaching from the west ahead of the approaching
weather system. This afternoon showers and storms will enter from
the southwest possibly impacting BRD first. The system will then
move east throughout the afternoon and into the evening with HYR
standing the best chance of seeing weather on station. There is a
marginal risk that the terminal sees severe weather with damaging
winds being the primary threat. Hazy conditions will be off an on
throughout he forecast period. Overnight showers and storms will
clear out with the chance of fog developing once again.

&&

.MARINE...
Issued at 414 AM CDT Wed Jul 14 2021

Northeast winds will stream across the Lake today. A low pressure
system moving towards Lake Michigan this afternoon will see an
increased pressure gradient over the Lake and may amplify the
northeast winds a bit. The strongest winds will likely be near the
head of the Lake with speeds around 10-15 kts and an occasional gust
in the lower 20s. Wave heights are expected to remain less than 3
ft. Depending on how the low tracks through the early morning hours
we may need to upgrade the winds and reassess the need for a Small
Craft Advisory near the head of the Lake. Additionally, this
afternoon the South Shore could see some showers and thunderstorms.
High pressure builds in behind the departing weather system Thursday
morning with light winds flowing across the Lake.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  76  56  79  56 /  20  20  10   0
INL  80  53  83  55 /  10   0   0   0
BRD  79  56  82  57 /  30  10  10   0
HYR  82  55  79  50 /  60  50  10   0
ASX  76  56  77  53 /  30  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Jul 14, 4:49 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
449 AM CDT Wed Jul 14 2021

MNZ037-038-WIZ001>004-006>009-151000-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
449 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon through early Thursday
morning. Storms may be strong to severe across much of northwest
Wisconsin and adjacent areas of northeastern Minnesota. Frequent
cloud-to-ground lightning, hail up to the size of half-dollars,
damaging wind gusts to 60 mph, and torrential rainfall which may
lead to localized minor flooding are the main threats from the
strongest storms Wednesday. A few brief, weak tornadoes cannot
entirely be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

MNZ010>012-018>021-025-026-033>036-151000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-
449 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

Smoke from wildfires in Ontario and Manitoba will persist over
much of northeast Minnesota today and tonight. An Air Quality
Alert remains in effect for much of northeast Minnesota.

A few non-severe thunderstorms will be possible this afternoon
and evening along and south of the Iron Range.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Smoke across the Northland will persist through Friday and may
result in health effects for those outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed today or tonight.

LSZ121-140>148-150-151000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
449 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon through Thursday
morning, mainly over the South Shore waters. Wind gusts of 30 to
40 knots, small hail, frequent cloud-to-water lightning, and
torrential rainfall which may reduce visibility to less than 1
mile are the main threats.

Strong northeast winds are expected this afternoon and evening
over the southwest arm of Lake Superior and areas farther east
along the South Shore. Small Craft Advisories may eventually be
needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:43 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis10 hr
Jul 14, 1:21 PM CDTSpecial Weather StatementDLHPrice, Sawyer, Washburn24 min
Jul 14, 1:56 PM CDTSpecial Weather StatementDLHWashburn19 min
Jul 14, 2:21 PM CDTSpecial Weather StatementDLHWashburn24 min
Jul 14, 2:54 PM CDTFlash Flood WarningDLHWashburn3 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.